Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 6, NWS Blacksburg, VA

May 10, 1995Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 1995, 4:08 PM EDT for Yadkin County, North Carolina. It was in force for 67 min.

The area

The counties it named.

The facts

Issued
May 10, 1995, 4:08 PM EDT (20:08 UTC)
Expired
May 10, 1995, 5:15 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Yadkin County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 102008
SVRRNK
NCC197-102115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT WED MAY 10 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTHWEST NORTH CAROLINA
 
   ...YADKIN COUNTY
 
AT 405 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
ALONG THE IREDELL/YADKIN COUNTY LINE ABOUT 10 MILES SOUTHWEST OF
YADKINVILLE. THIS STORM WILL AFFECT HAMPTONVILLE BY 415
PM AND YADKINVILLE BY 430 PM. THE STORM WAS MOVING TOWARD THE
NORTHEAST ABOUT 35 MPH.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A\
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:41 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 10, 2:41 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT WED MAY 10 1995

RECOMMENDATIONS...

WBC AND CRW...CONT TSTMS...POSS SVR THRU EARLY EVENING.  ACTIVITY
SHUD DIMINISH AS SFC BNDRY PUSHES EAST OF RNK CWA BY 04Z OR SO.

RDU...CONT TSTM THREAT...POSS SVR TIL LATE EVENING.  SFC BNDRY SHUD
CLR MOST OF RNK CWA BY 6Z...BUT NOT TILL 10-12Z OVR ERN MOST RNK CWA IN
NC.

UNSTABLE AIRMASS AIDED BY SFC HTNG AND H5 SHRT TRACKING TO THE NORTH OF
CWA TRGGERING STRONG TO SVR TSTMS.  MOST FOR SVR SHUD BE NORTH OF NC
PART OF CWA...BUT WUD NOT EXCLUDE SVR THRT FROM NC.

THU TO BE QUIETER...BUT WITH COOL POOL ALFT GETTING CLSE...WEAK H5 SHRTS
AND SFC HTING...WUD EXPCT TO SEE SCATTERBED PM RW/TRW....ESCPLLY IN NC
PIEDMONT WHERE SFC BNDRY STILL CLOSE.

GOT TO GO.

SPN

In the hours before

Special weather statement, May 10, 11:47 AM EDT, 4 hours 21 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-111200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED MAY 10 1995

...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS
   THROUGH THIS EVENING...

A WEAK AND SLOW MOVING COLD FRONT WILL DRIFT ACROSS THE REGION DURING
THIS AFTERNOON AND THE FIRST HALF OF TONIGHT.  THIS COMBINED WITH AN
UPPER LEVEL DISTURBANCE...AN UNSTABLE AIRMASS...AND SURFACE HEATING
FROM PARTIAL SUNSHINE WILL LIKELY TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY AFTER 4 PM.

THE POTENTIAL EXISTS FOR A FEW OF THE THUNDERSTORMS TO APPROACH OR
REACH SEVERE LEVELS...THEREFORE SKYWARN SPOTTER ACTIVATION MAY BE
REQUIRED LATER THIS AFTERNOON AND THE FIRST HALF OF TONIGHT.

NOGUEIRA
Special weather statement, May 10, 12:39 PM EDT, 3 hours 29 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-111200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT WED MAY 10 1995

...SCATTERED SHOWERS AND
Local storm report, May 10, 2:13 PM EDT, 1 hour 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT WED MAY 10 1995

DATE/TIME        COUNTY/CITY        EVENT
10/1356 PM       FRANKLIN/CALLOWAY  DIME SIZED HAIL

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:16 PM EDTTornado WarningRNKDavie14 min
May 10, 6:20 PM EDTSevere Thunderstorm WarningRNKAlexander100 min
May 10, 7:28 PM EDTSevere Thunderstorm WarningRNKStokes47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.